Inventiones mathematicae

, Volume 205, Issue 2, pp 413–457 | Cite as

Casson towers and slice links

  • Jae Choon ChaEmail author
  • Mark Powell


We prove that a Casson tower of height 4 contains a flat embedded disc bounded by the attaching circle, and we prove disc embedding results for height 2 and 3 Casson towers which are embedded into a 4-manifold, with some additional fundamental group assumptions. In the proofs we create a capped grope from a Casson tower and use a refined height raising argument to establish the existence of a symmetric grope which has two layers of caps, data which is sufficient for a topological disc to exist, with the desired boundary. As applications, we present new slice knots and links by giving direct applications of the disc embedding theorem to produce slice discs, without first constructing a complementary 4-manifold. In particular we construct a family of slice knots which are potential counterexamples to the homotopy ribbon slice conjecture.

Mathematics Subject Classification

57N13 57N70 57M25 



The authors would like to thank Kent Orr and Peter Teichner for some very helpful conversations and suggestions. Wojciech Politarczyk and Mark Powell worked together on the combinatorics chapter for the Freedman lecture notes, from which the proof of Lemma 3.7 is derived, and Mark Powell gained a great deal of understanding from this collaboration. We also thank the referees for their very useful comments. Jae Choon Cha was partially supported by NRF grants 2013067043 and 2013053914.


  1. 1.
    Abe, T., Tange, M.: A construction of slice knots via annulus twists (2013). arXiv:1305.7492
  2. 2.
    Bižaca, Ž.: A reimbedding algorithm for Casson handles. Trans. Am. Math. Soc. 345(2), 435–510 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bonahon, F.: Ribbon fibred knots, cobordism of surface diffeomorphisms and pseudo-Anosov diffeomorphisms. Math. Proc. Camb. Philos. Soc. 94(2), 235–251 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Casson, A.J.: Three lectures on new-infinite constructions in \(4\)-dimensional manifolds, À la recherche de la topologie perdue, Progr. Math., vol. 62, Birkhäuser, Boston, pp. 201–244 (1986) (with an appendix by L. Siebenmann)Google Scholar
  5. 5.
    Casson, A.J., Freedman, M.H.: Atomic surgery problems. In: Durham, N.H. (ed.) Four-Manifold Theory, Contemp. Math., vol. 35. Amer. Math. Soc., Providence, pp. 181–199 (1982)Google Scholar
  6. 6.
    Cochran, T.D., Friedl, S., Teichner, P.: New constructions of slice links. Comment. Math. Helv. 84(3), 617–638 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Casson, A.J., Gordon, C.McA.: A loop theorem for duality spaces and fibred ribbon knots. Invent. Math. 74(1), 119–137 (1983)Google Scholar
  8. 8.
    Casson, A.J., Gordon, C.McA.: Cobordism of classical knots, À la recherche de la topologie perdue. Birkhäuser, Boston, pp. 181–199 (1986) (with an appendix by P. M. Gilmer)Google Scholar
  9. 9.
    Cochran, T.D., Horn, P.D.: Structure in the bipolar filtration of topologically slice knots. Algebr. Geom. Topol. 15(1), 415–428 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cochran, T.D., Harvey, S., Horn, P.: Filtering smooth concordance classes of topologically slice knots. Geom. Topol. 17(4), 2103–2162 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cochran, T.D., Orr, K.E., Teichner, P.: Knot concordance, Whitney towers and \(L^2\)-signatures. Ann. Math. (2) 157(2), 433–519 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cochran, T.D., Orr, K.E., Teichner, P.: Structure in the classical knot concordance group. Comment. Math. Helv. 79(1), 105–123 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cappell, S.E., Shaneson, J.L.: The codimension two placement problem and homology equivalent manifolds. Ann. Math. (2) 99, 277–348 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cochran, T.D., Teichner, P.: Knot concordance and von Neumann \(\rho \)-invariants. Duke Math. J. 137(2), 337–379 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Davis, J.F.: A two component link with Alexander polynomial one is concordant to the Hopf link. Math. Proc. Cambr. Philos. Soc. 140(2), 265–268 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Davis, J.F., Naik, S.: Alexander polynomials of equivariant slice and ribbon knots in \(S^3\). Trans. Am. Math. Soc. 358(7), 2949–2964 (2006, electronic)Google Scholar
  17. 17.
    Edwards, R.D.: The solution of the \(4\)-dimensional annulus conjecture (after Frank Quinn), Four-manifold theory (Durham, N.H., 1982), Contemp. Math., vol. 35, pp. 211–264. Amer. Math. Soc., Providence (1984)Google Scholar
  18. 18.
    Freedman, M.H., and Freedman, T.: Bing topology and Casson handles (2013).
  19. 19.
    Freedman, M.H., Lin, X.-S.: On the \((A, B)\)-slice problem. Topology 28(1), 91–110 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Freedman, M.H., Quinn, F.: Topology of 4-manifolds, Princeton Mathematical Series, vol. 39. Princeton University Press, Princeton (1990)Google Scholar
  21. 21.
    Freedman, M.H.: A surgery sequence in dimension four; the relations with knot concordance. Invent. Math. 68(2), 195–226 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Freedman, M.H.: The topology of four-dimensional manifolds. J. Differ. Geom. 17(3), 357–453 (1982)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Freedman, M.H.: A new technique for the link slice problem. Invent. Math. 80(3), 453–465 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Freedman, M.H.: White head\(_{3}\) is a “slice” link. Invent. Math. 94(1), 175–182 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Freedman, M.H.: Link compositions and the topological slice problem. Topology 32(1), 145–156 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Friedl, S.: Eta invariants as sliceness obstructions and their relation to Casson–Gordon invariants. Algebr. Geom. Topol. 4, 893–934 (2004, electronic)Google Scholar
  27. 27.
    Freedman, M.H., Teichner, P.: \(4\)-manifold topology. I. Subexponential groups. Invent. Math. 122(3), 509–529 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Michael, H., Teichner, P.: \(4\)-manifold topology. II. Dwyer’s filtration and surgery kernels. Invent. Math. 122(3), 531–557 (1995)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Friedl, S., Peter, T.: New topologically slice knots. Geom. Topol. 9, 2129–2158 (2005, electronic)Google Scholar
  30. 30.
    Gompf, R.E., Singh, S.: On Freedman’s reimbedding theorems, Four-manifold theory (Durham, N.H., 1982), Contemp. Math., vol. 35, pp. 277–309. Amer. Math. Soc., Providence (1984)Google Scholar
  31. 31.
    Gompf, R.E., Stipsicz, A.I.: \(4\)-Manifolds and Kirby Calculus, Graduate Studies in Mathematics, vol. 20. American Mathematical Society, Providence (1999)zbMATHGoogle Scholar
  32. 32.
    Gompf, R.E., Scharlemann, M., Thompson, A.: Fibered knots and potential counterexamples to the property 2R and slice-ribbon conjectures. Geom. Topol. 14(4), 2305–2347 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Garoufalidis, S., Teichner, P.: On knots with trivial Alexander polynomial. J. Differ. Geom. 67(1), 167–193 (2004)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Hedden, M., Livingston, C., Ruberman, D.: Topologically slice knots with nontrivial Alexander polynomial. Adv. Math. 231(2), 913–939 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Kervaire, M.A.: Les nœuds de dimensions supérieures. Bull. Soc. Math. Fr. 93, 225–271 (1965)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Kirby, R.C.: Problems in low dimensional topology . In: Proceedings of Georgia Topology Conference, Part 2, pp. 35–473. Press (1995)Google Scholar
  37. 37.
    Krushkal, V.S., Quinn, F.: Subexponential groups in 4-manifold topology. Geom. Topol. 4, 407–430 (2000, electronic)Google Scholar
  38. 38.
    Krushkal, V.S.: On the relative slice problem and four-dimensional topological surgery. Math. Ann. 315(3), 363–396 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Krushkal, V.S.: A counterexample to the strong version of Freedman’s conjecture. Ann. Math. (2) 168(2), 675–693 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Krushkal, V.: “Slicing” the Hopf link. Geom. Topol. 19(3), 1657–1683 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Kirby, R.C., and Taylor, L.R.: A survey of 4-manifolds through the eyes of surgery, Surveys on surgery theory, vol. 2, Ann. of Math. Stud., vol. 149. Princeton Univ. Press, Princeton, pp. 387–421 (2001)Google Scholar
  42. 42.
    Levine, J.P.: Knot cobordism groups in codimension two. Comment. Math. Helv. 44, 229–244 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Levine, A.S.: Slicing mixed Bing–Whitehead doubles. J. Topol. 5(3), 713–726 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Levine, J.P., Orr, K.E.: A survey of applications of surgery to knot and link theory, Surveys on surgery theory, vol. 1, Ann. of Math. Stud., vol. 145, pp. 345–364. Princeton Univ. Press, Princeton (2000)Google Scholar
  45. 45.
    Milnor, J.W.: Link groups. Ann. Math. (2) 59, 177–195 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Miyazaki, K.: Nonsimple, ribbon fibered knots. Trans. Am. Math. Soc. 341(1), 1–44 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Otto, C.: The \((n)\)-solvable filtration of link concordance and Milnor’s invariants. Algebr. Geom. Topol. 14(5), 2627–2654 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Quinn, F.: Ends of maps. III. Dimensions \(4\) and \(5\). J. Differ. Geom. 17(3), 503–521 (1982)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Ray, A.: Casson towers and filtrations of the knot concordance group. Algebr. Geom. Topol. (2013, preprint). arXiv:1309.7532

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsPOSTECHPohangRepublic of Korea
  2. 2.School of MathematicsKorea Institute for Advanced StudySeoulRepublic of Korea
  3. 3.Départment de MathématiquesUQAMMontrealCanada

Personalised recommendations